Mississippi, 2020

Tornadoes in Mississippi, June 24, 2020

June 24, 2020 · NWS MOB · 3 events in 1 county or zone

A Mesoscale Convective Vortex moved across the area during the morning and early afternoon. Enhanced vertical wind shear with this system combined with a moist and unstable atmosphere led to the development of thunderstorms with embedded mesocyclones, some of which produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A Mesoscale Convective Vortex moved across the area during the morning and early afternoon. Enhanced vertical wind shear with this system combined with a moist and unstable atmosphere led to the development of thunderstorms with embedded mesocyclones, some of which produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 24, 6:18 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 6:18 AM CST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
718 AM CDT Wed Jun 24 2020

.AVIATION...
12Z issuance...Mostly VFR conditions this morning underneath
broken mid-high cloud decks. SHRA/TSRA will increase in coverage
across the region this morning, initially over southeast MS by
around 24.14-15Z, then across much of southwest/south central AL
and portions of the western FL panhandle by 24.17-18Z, continuing
through the afternoon hours. Some storms may produce localized
wind gusts in excess of 40 knots, reduced cigs/visibility due to
heavy rain, and frequent lightning. Outside of storms, light
winds at the start of the period gradually become southerly to
southwesterly around 10 knots later this morning into this
afternoon. /21

&&

.PREV DISCUSSION... /issued 509 AM CDT Wed Jun 24 2020/

NEAR TERM UPDATE /Now Through Thursday/...An upper low pressure
area over the central Great Lakes will lift northeast over
southeast Canada and deepen through Thursday afternoon. This upper
low is embedded in a large upper trough that stretches over much
of eastern North America. This trough is forecast to advance
slowly eastward through the near term. A surface ridge extending
from the western Atlantic to the eastern Gulf of Mexico will
remain in place keeping a southerly surface wind through the
period. The overall pattern supports a deep southwesterly wind
flow over the region through the period with precipitable water
(PWAT) values near 2.0 inches. A small upper cutoff low pressure
area over eastern Texas, at the base of the large upper trough,
will move very slowly eastward over Louisiana by Thursday morning.

There is the potential for another area of dry mid level air to
advect into the region today, mainly the southern half during the
afternoon. MLCAPE values may be generally lower across our region
today vs. Tuesday, but some of the high-res guidance this morning
shows MLCAPE values rising to 1500-2500 J/KG across far southeast
MS, portions of southwest and south central AL and the western FL
panhandle late this morning into this afternoon. These factors
will support potential for localized strong to damaging wind gusts
again today. Locally heavy rainfall will also be possible with
the stronger thunderstorms each day which could lead to localized
flooding of urban/low lying areas. Coverage of showers and storms
should increase considerably going into the late morning and
afternoon hours, and will maintain likely to categorical POPs (60-
90%) across the forecast area today. Weak impulses in the
southwest flow aloft and a continued deeply moist environment will
support keeping a chance of showers and a few storms in the
forecast this evening through late tonight. A similar pattern will
continue on Thursday, and we expect additional showers/storms to
develop. We kept coverage scattered for now, but later shifts may
need to increase POPs.

High temperatures today will range from the lower to mid 80s over
interior southeast MS and southwest AL and in the mid to upper
80s over the rest of the region. Lows tonight will range from 68
to 73 degrees inland areas, and from 74 to 79 degrees along the
coast. High temps on Thursday will be warmer, and range from 83 to
88 degrees northwest of I-65, and from 88 to 91 degrees to the
southeast. 22/21

SHORT TERM /Thursday Night Through Friday Night/...The upper
level trough that brought much needed rain to the deep south will
progress over the northeastern CONUS towards the Atlantic
Thursday night through Friday night. Meanwhile, a ridge will build
in behind it over the southeastern CONUS. Models indicate that a
shortwave will then progress along the flow over the ARKLATEX
region towards Alabama by late Friday night into early Saturday
morning. At the surface, high pressure will largely dominate the
northern Gulf of Mexico.

After a period of wet weather earlier in the week, dry conditions
are expected Thursday night as upper level ridging takes hold
over the northern Gulf coast. However, moisture will persist due
to southerly flow, with PWATs expected to range from 1.7-1.9
inches Friday afternoon. Thus, stuck close with the blended
solution that suggested a slight chance of showers and storms for
most areas Friday afternoon. Expecting any shower/storm activity
to decrease through the early evening with the loss of daytime
heating. Dry weather will then return for Friday night.

Low temperatures Thursday night and Friday night will likely fall
into the lower to mid 70s north of I-10 and in the mid to upper
70s south. Temperatures Friday afternoon will begin to warm up
once again due to the effects of upper level ridging, with highs
in the upper 80s to lower 90s. Additionally, dew points are
anticipated to be in the lower to mid 70s during the day on
Friday, leading to heat indices in the mid to upper 90s. Lastly,
there is a LOW RISK of rip currents Thursday night through Friday
night. /26

EXTENDED TERM /Saturday Through Tuesday/...Weak ridging aloft
generally remains draped across the region and Gulf waters
through much of the extended. Meanwhile, an upper level shortwave
darts into the Plains this weekend ahead of an upper level trough
swinging through the western portion of the CONUS later in the
weekend. Closer to home, a low level/surface ridge over the
western Atlantic continues to build west into the Southeast and
into the Gulf waters, which will maintain a general southerly flow
through the extended timeframe. Expect a typical summertime
diurnal pattern with afternoon convection firing up along the sea
breeze and outflow boundary collisions through the weekend in this
pattern.

Temperatures in the extended will be right around normal, but the
southerly flow will support a muggy forecast. High temperatures
will top out in the upper 80s to low 90s each afternoon with a few
spots soaring into the mid 90s on Saturday afternoon (mainly east
of I-65 in south central Alabama). A heat index of 100°+ is
possible in some locations through early next week. 07/mb

MARINE...Scattered to numerous showers and storms will develop
over the marine area today. A few of the stronger storms will be
capable of producing locally strong wind gusts, higher seas,
frequent lightning, torrential downpours, and possibly
waterspouts. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 24, 9:04 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
1004 AM CDT Wed Jun 24 2020

MSZ075-241545-
Perry MS-
1004 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY COUNTY UNTIL 1045 AM CDT...

At 1003 AM CDT, the strong thunderstorm was located over Mclaurin, or
9 miles southeast of Hattiesburg, moving northeast at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Richton and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 8914 3143 8904 3143 8890 3135 8884
      3129 8884 3114 8914
TIME...MOT...LOC 1503Z 237DEG 26KT 3119 8922
Special weather statement, Jun 24, 9:19 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 AM CDT Wed Jun 24 2020

MSZ075-078-079-241600-
Stone MS-Perry MS-George MS-
1019 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 1100 AM CDT...

At 1018 AM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
George, southeastern Perry and northeastern Stone Counties.

LAT...LON 3108 8888 3104 8884 3100 8884 3100 8880
      3092 8872 3074 8896 3083 8908
TIME...MOT...LOC 1518Z 220DEG 11KT 3082 8898
Local storm report, Jun 24, 10:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

&&

10
Local storm report, Jun 24, 10:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

&&
Local storm report, Jun 24, 10:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

            ROTATING WALL CLOUD REPORTED BY WEATHER
            SPOTTER.

&&

10
Special weather statement, Jun 24, 11:33 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
1233 PM CDT Wed Jun 24 2020

ALZ052-053-055-241815-
Clarke AL-Monroe AL-Washington AL-
1233 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES
UNTIL 115 PM CDT...

At 1233 PM CDT, the strong thunderstorm was located 7 miles southwest
of Wagarville, or 9 miles southeast of Chatom, moving northeast at 55
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and
McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 8825 3142 8836 3177 8784 3136 8758
TIME...MOT...LOC 1733Z 240DEG 46KT 3138 8812

The radar

The Mobile radar (KMOB), 60 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, George

When
June 24, 12:00 PM CST to 12:03 PM CST
Where
George County, 1.63 mi SE of Ruble to 2.17 mi E of Ruble
Rating
EF1
Path length
1.27 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.756, -88.858

A tornado touchdown occurred just north of the George and|Jackson county line and continued just over 1 mile towards the northeast. |Numerous pine trees were snapped near the trunk. The approximate maximum |path width was 50 yards.

Tornado, George

When
June 24, 12:19 PM CST to 12:21 PM CST
Where
George County, 3.16 mi NNE of Lucedale Farmco Arpt to 2.69 mi WNW of Agricola
Rating
EF0
Path length
0.98 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.811, -88.575

A tornado touched down just east of CCC Road and traveled|just less than one mile to the northeast ending at the intersection of Hilltop|Drive and Marshall Smith Road. A few tree tops were damaged in a pasture with |a strand of trees uprooted along a fence line. There was minor damage to a |metal roof of a house along with metal roofing torn from a shed. The approximate|maximum path width was 50 yards.

Tornado, George

When
June 24, 12:22 PM CST to 12:24 PM CST
Where
George County, 0.69 mi SSE of Agricola to 0.89 mi E of Agricola
Rating
EF1
Path length
0.89 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.791, -88.515

A tornado began just south of Parker Road and traveled |northeast approximately 2 miles, crossing Nena Road and Hwy. 613, before|ending in a pasture just south of Corley Road. Several trees were snapped |and uprooted along Parker Road. In addition, a roof on a home was damaged |and several metal panels were torn from an outbuilding.

Along Nena Road, an outbuilding was destroyed and a mobile home was damaged.|There were also several additional trees snapped. Another outbuilding was |destroyed by a fallen oak tree along Hwy. 613, with another large oak tree |uprooted at the end of the tornado path just south of Corley Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899166, 899167, 899952.